Wisconsin, 2017

Hail in Wisconsin, July 1, 2017

July 1, 2017 · NWS MKX · 2 events in 2 counties and zones

A trough of low pressure triggered scattered thunderstorms during the afternoon. One thunderstorm produced 3/4 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A trough of low pressure triggered scattered thunderstorms during the afternoon. One thunderstorm produced 3/4 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 10:50 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 1, 10:50 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1150 AM CDT Sat Jul 1 2017

.UPDATE...

Diurnal cumulus clouds will continue to develop and spread across
the rest of the area into this afternoon. Weak differential
cyclonic vorticity advection from passing 500 mb vorticity maxima
should combine with weak low level confluence/convergence to
generate scattered showers and isolated thunderstorms into this
afternoon.

Gusty west winds in the southwestern portions of the area should
mix out dewpoints somewhat, which should push the showers/isolated
storms mainly to the northern and eastern portions of the area
later this afternoon.

Southeast winds with lake breeze will linger this afternoon,
though it may have some trouble pushing inland around and south of
Milwaukee. Mild temperatures are expected inland, cooler near the
lake.

Wood

&&

.MARINE...

Expect lake breeze with southeast winds to continue this afternoon
across the nearshore waters of Lake Michigan. Winds should
increase into the 10 to 15 knot range this afternoon, with waves
remaining in the 1 to 2 foot range.

Wood

&&

.PREV DISCUSSION... (Issued 722 AM CDT Sat Jul 1 2017)

UPDATE...

AVIATION(12Z TAFS)...

Altocumulus over the southeast will exit this morning.  Diurnal
cumulus development will yield widely scattered showers moving in
from the northwest late this morning. Perhaps a few thunderstorms
during the afternoon. Hit or miss variety. Will continue to
handle with VCSH. Otherwise, mainly VFR is expected during the
daylight hours into Saturday evening. An area of showers will move
into areas north and west of madison late tonight. Mainly vfr,
although some patchy MVFR/IFR fog in river valleys late tonight.

PREV DISCUSSION... (Issued 235 AM CDT Sat Jul 1 2017)

DISCUSSION...

Today and Tonight...Forecast Confidence is Medium...

One upper shortwave will exit eastern Wisconsin by mid morning.
Mid clouds and possibly a few light showers with it.

A weak mid level trough moves across southern Wisconsin this
afternoon. This will trigger widely scattered showers and a few
thunderstorms during this time. The storms shouldn't be widespread
enough to worry about canceling any outdoor plans. Low level
lapse rates are rather steep, but mid levels are a little more
stable. Therefore zero to 1 km mixed layer CAPE values are only
around 400 joules/kg, but surface based CAPE is around 1700
Joules/kg. Winds are rather unidirectional with weak shear.

Then a shortwave will drop down from the northwest and reach the
lake superior region later tonight. The stronger 250 mb winds at
the base of the trough will push across northern Wisconsin
tonight. At 700 mb a 45 knot wind max, along with a 850 mb 30-35
knot wind max reaches central Wisconsin by sunrise Sunday.
Moderate 700 mb upward motion reaches areas north and west of
Madison. Little in the way of elevated CAPE.

Sunday - Confidence...Medium
Influence of the primary vort track is to our north though mid
level flow will be cyclonic across our area. In the low levels a
surface trough will move through in the afternoon. There is some
instability with CAPE values proggd to be over 1k J/KG. Appears
the timing of the low level trough with the better instability
will be across the southeast CWA during the afternoon and evening
hours so will have some chance POPS going for this.

Monday - Confidence...Medium
Mid level flow remains from the northwest though overall pattern
shows only weak vorts in this pattern. Surface high looks to be in
control with primary lower level forcing mechanisms to our south.

Tuesday - Confidence...Low to Medium
Varying solutions on handling of positive tilt mid level low
across the middle of the country. the GFS and GEM have this
feature further north into Iowa while the 12z ECMWF had kept this
further south across the central Plains in the mid Miss Valley.
However the latest Euro has trended to be more in line with the
northern scenario. However the Euro is still keeping the precip to
our south or west with high pressure holding things back. So the
GFS and GEM suggest we could see some shra or maybe a tsra into
our area through some lingering influence of the high could have a
say on this.

Wednesday - Confidence...Medium
The GFS is a compromise solution between the dry ECMWF and very
wet GEM. The surface low is furthest north on the GEM and furthest
south on the ECMWF. So will need to keep the SHRA/isolated TSRA
chances in place.

Thursday - Confidence...Low to Medium
Northwest mid level flow persists though influence of the mid
level trough and surface low shifts to the east. There is some
model discrepancies on whether precip will occur with a surface
feature sliding southeast. The GFS is a little more robust with
this and so will leave the Superblend POPS as is for now.

Friday - Confidence...Low to Medium
Northwest/southeast oriented baroclinic zone may serve as the
focus for SHRA/TSRA development though details of this pattern are
not consistent. The models do continue to show a rather
pronounced northwest mid level flow.

AVIATION(06Z TAFS)...Showers have dissipated and attention is now
on prospects for ground fog during the overnight hours. Confidence
in ground fog is shaky as mid/high clouds will likely tamper with
radiational cooling conditions. At this time, expecting pockets
of transient ground fog given moist boundary layer conditions and
enough clearing from time to time, but eventually mid/high clouds
win out. The forecast for Saturday has changed little. Diurnal
cumulus development will yield widely scattered showers and
perhaps a few storms during the afternoon. Hit or miss variety.
Will continue to handle with VCTS in a few locations. Otherwise,
mainly VFR is expected during the daylight hours of Saturday into
Saturday evening.

MARINE...Widely scattered showers and a few storms mainly from the
late morning through the afternoon hours. Northwest or west until
a lake Breeze develops this afternoon. Wind speeds below 20
knots. Waves should stay at/below 1-2 feet.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Today/Tonight and Aviation/Marine...Hentz
Sunday THROUGH Friday...Collar
Hazardous weather outlook, Jul 1, 2:30 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
330 AM CDT Sat Jul 1 2017

WIZ046-047-051-052-056>060-062>072-020830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
330 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are mainly small chances for thunderstorms at times Sunday
afternoon into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-020830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
330 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are mainly small chances for thunderstorms at times Sunday
afternoon into next week.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Jul 1, 11:07 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1207 PM CDT SAT JUL 1 2017

WIZ058-059-064-065-011730-
Dodge-Waukesha-Washington-Jefferson-
1207 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAUKESHA...
SOUTHWESTERN WASHINGTON...NORTHEASTERN JEFFERSON AND SOUTHEASTERN
DODGE COUNTIES...

At 1206 PM CDT, a strong thunderstorm was located over Watertown,
moving east at 35 mph. At 1205 PM CDT, pea size hail was reported
with this storm in Watertown.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watertown, Pewaukee, Sussex, Hartland, Okauchee Lake, Oconomowoc,
Merton, Lac La Belle, Ixonia, Ashippun, Lebanon, Nashotah, Oconomowoc
Lake, Chenequa, Richwood, Mapleton, Stone Bank, North Lake, Holy Hill
and Pipersville.

LAT...LON 4312 8883 4326 8883 4328 8823 4310 8824
TIME...MOT...LOC 1706Z 274DEG 29KT 4318 8870

SPM

The radar

The Milwaukee radar (KMKX), 30 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
July 1, 11:12 AM CST
Where
Jefferson County, 1.01 mi W of Watertown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.200, -88.740

Hail, Waukesha

When
July 1, 12:28 PM CST
Where
Waukesha County, 1.22 mi NE of Merton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.160, -88.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 708557, 708558.